Q. I know the desperation some of your readers feel about constipation because I suffered the same problem for years. Those who haven’t experienced this problem have no idea of its severity.
I tried increasing fiber and fluids to no avail. I became convinced that the constipation was related to my medication. Over a period of time, by the process of trial and error, I narrowed it down to a calcium supplement I had been taking for years.
I haven’t taken any calcium since then, and I haven’t had the problem either. I hope this information will help someone else.
A. Calcium supplements, especially calcium carbonate, are notorious for causing constipation. There are scores of prescription medicines that can also cause this problem.
Eliminating the medication at the root of the trouble is often the best solution. When it is not practical, there are some other approaches to try. Magnesium may counteract the calcium effect. “Power Pudding” made of bran, applesauce and prune juice is often helpful.
We offer a Guide to Constipation with a discussion of these approaches, including recipes for Power Pudding and sure-fire Pumpkin-Bran Muffins as well as a list of some drugs that cause constipation.